YOU DONT WANT TO TAKE a ssri on any mood s..they will mess you up more than you are now..you will go into manina then deppreshion both at the same time!!!!!!!! and st johns isn't a good ideal with lithem..you can ask ur pdoc about lamictal,,its great for bipolar deppreshion..
Dosage, Side effects and Safety of St Johns Wort:
We dont really know how St Johns Wort works, but it seems clear that it works very well. When you buy St. Johns Wort supplements, you should look for a label that says it contains at least 0.3 percent of Hypericin and Pseudohypericin. The usual dosage is 300 mg to 1800 mg per day of the 0.3 per cent extract. Side effects are mainly minor gastrointestinal complaints and mild allergic reactions like itching. Because of possibility of drug interaction, St Johns Wort should not be used in combination with any other drugs or SSRI anti-depressants unless under medical supervision. The American Society of Anesthesiologists issued a warning in 1999 against taking St. Johns Wort just before surgery because of a dangerous interaction with anesthetics.
When I was a medical student many years ago, Lithium Carbonate was a popular prescription anti-depressant medication. Lithium is a naturally occurring mineral found in the water supply. The observation has been made that in the Texas counties with the highest lithium content in the water supply, you will find the lowest rates for homicide, suicide and violent crimes.
Lithium carbonate works really well as an anti-depressant. The problem with Lithium Carbonate is that the dosage needed is very high, and it requires blood monitoring to avoid toxicity. Lithium Orotate, on the other hand, is more bio-available, and safer than the Lithium Carbonate. The reason for this is that Lithium Orotate can be used at very low doses and is still effective.
Dr. Jonathon Wright, who incidentally takes Lithium Orotate himself, recommends 10 to 20 milligrams of Lithium Orotate daily as a preventive measure. Dr. Wright thinks that lithium may be useful in treating Alzheimer's disease, senile dementia, and possibly Parkinson's disease. Lithium protects brain cells from a whole variety of toxic molecules, including patent medications. It can also promote brain cell regeneration and increase brain cell mass. In essence, the research suggests that lithium is a brain anti-aging nutrient. Dr. Wright feels that unlike the 5HTP and St Johns Wort which should not be combined with SSRI drugs, Lithium can and should be used along with any patent medicine being used for depression, anxiety, or any other "mood-altering" reason, since it will protect brain cells against their unwanted toxic effects.
No adverse side effects have been reported from Lithium Orotate in recommended dosages and it is approved for sale as a nutritional supplement without a prescription.
In conclusion: There are safe natural supplements that can chase away the "blues". However,as usual, it is recommended that you work closely with a knowledgable health care professional. To find one in your area, call the AmericanAcademy for the Advancement of Medicine (ACAM) 1-888-439-6891, http://www.acam.org/.
5HTP, Lithium Orotate, and St Johns Wort, can all be obtained without a prescription from your local health food store
Well St. John's Wort can have potentially dangerous interactions with known medications so its best not to try it. Its confusing what your psychiatrist stated. A support group is a practical idea for every day issues but if what you have stems from the untreated depressive aspect of bipolar then that needs to be addressed clinically in my opinion. He might be concerned about an adjunct anti-depressent because of the potential of it causing mania but there were many times I took more than one mood stabilizer at a time. I know Lamictal was a mood stabilizer that worked well for me on the depressive aspect of bipolar and is known for that although each person reacts differently to each medication. Here is a full list of mood stabilizers:
Coping skills are quite helpful but then again that's different from untreated depression. Discuss this with your psychiatrist.